Texas, 2009

Hail in Texas, July 20, 2009

July 20, 2009 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms developed across the northeastern Texas Panhandle during the late evening and produced some large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the northeastern Texas Panhandle during the late evening and produced some large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 10:20 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 20, 10:20 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1120 PM CDT MON JUL 20 2009

.AVIATION...
SFC COLD FRONT PUSHING THRU WITH SHOWERS AND TSTMS ACCOMPANYING IT.
EXPECT FRONT TO PUSH THRU KAMA EARLY IN TAF CYCLE. SOME CONCERN FOR
POST FRONTAL LOW CLOUDS SO DECIDED TO RETAIN A SCT DECK FOR NOW AND
SEE HOW THINGS TRANSPIRE. ANOTHER CROP OF TSTMS PSBL LATE TUE
AFTERNOON AND HAVE MENTIONED CBS AT ALL SITES BEGINNING AT 00Z.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 1049 PM CDT MON JUL 20 2009/

UPDATE...
HAVE UPDATED GRIDS AND APPROPRIATE PUBLIC PRODUCTS FOR SVR TSTM WATCH
NUMBER 610.

ANDRADE

PREV DISCUSSION... /ISSUED 630 PM CDT MON JUL 20 2009/

AVIATION...
STORMS FORMING IN A MORE ISOLATED MANNER ACROSS THE PANHANDLES THAN
PREVIOUSLY ANTICIPATED. ALTHOUGH A WAVE OF ENERGY IS STILL PUSHING
INTO THE AREA WHICH COULD BRING PRECIP TO THE TAF SITES WITHIN THE
NEXT FEW HOURS. KEPT VCTS REMARKS STARTING FROM THE 02 TO 04Z TIME
FRAME...AND LINGER THROUGH 05 TO 07Z. CARRIED CB REMARKS THROUGH THE
EARLY MORNING AS WELL...BASED ON AN APPROACHING COLD FRONT THAT WILL
BRING A NORTHERLY WIND SHIFT AND SUPPORT FOR MORE PRECIP. STARTED THE
WIND SHIFT AT KGUY AROUND 04Z AND FINALLY AT KAMA AROUND 07Z. NORTH
TO NORTHEAST WINDS WILL THEN LINGER AT ALL TAF SITES THROUGH THE
REMAINING TAF PERIOD.

JJB

PREV DISCUSSION... /ISSUED 340 PM CDT MON JUL 20 2009/

DISCUSSION...
THUNDERSTORMS DEVELOPING OVER ROCKY MOUNTAINS RIGHT ON SCHEDULE. WV
IMAGERY SHOWS A SHORT WAVE MOVING THROUGH SOUTHERN COLORADO. GFS
SEEMS TO HAVE A DECENT HANDLE ON THE WAVE AND PROJECT THE MAIN ENERGY
MOVING INTO THE NORTHWEST PANHANDLES AROUND 00Z...THEN PUSHES INTO
THE SOUTHEAST PANHANDLES BY 06Z. SUNSHINE TODAY PROVIDE AMPLE SURFACE
HEATING AS HIGHS ARE CURRENTLY IN THE 90S TO NEAR 100 IN MANY
LOCATIONS. INSTABILITY SHOULD BE REALIZED ESPECIALLY GIVEN THE
SUPPORT FROM THE UPPER WAVE. THUS...FELT COMFORTABLE WITH THE 40 TO
50 POPS IN PLACE FOR THE ENTIRE CWA. INITIAL ROUND SHOULD IMPACT THE
NORTHWEST ZONES...BUT FEEL PRECIP SHOULD SPREAD OVER THE REST OF THE
PANHANDLES MAINLY AFTER 00Z. COLD FRONT APPROACHING FROM THE NORTH IS
CURRENTLY MOVING THROUGH SOUTHERN WYOMING AND NEBRASKA WHICH IS VERY
CLOSE TO THE NAM AND GFS SOLUTIONS. NAM DOES SPEED UP THE FRONT BY A
FEW HOURS OVER THE GFS BY THE TIME THE BOUNDARY REACHES THE
PANHANDLES...BUT GIVEN THE SHORT WAVE ALOFT...FELT THERE IS DECENT
SUPPORT FOR THE FASTER SOLUTION AND THUS TRENDED WITH THE NAM. THAT
BEING SAID...BROUGHT THE FRONT INTO THE NORTHERN ZONES AROUND
09Z...AND FINALLY THROUGH THE CWA BY 18Z TOMORROW. FRONTAL BOUNDARY
COULD KEEP STORMS GOING OVERNIGHT...BUT THE EXPECTING LESS COVERAGE
TOMORROW. BEST INSTABILITY IS SHUNTED OFF TO THE SOUTH AND WEST OF
THE PANHANDLES AS MOST OF OUR AREA WILL BE IN THE POST FRONTAL
AIRMASS. BIGGEST CONCERN WILL BE THE FINAL RESTING PLACE OF THE FRONT
AS MODELS ARE NOT SURE HOW FAR SOUTH THE BOUNDARY WILL EXTEND. THERE
IS ENOUGH CONCERN FOR THE FRONT TO LINGER...OR AT LEAST RETREAT AS A
WARM FRONT TOMORROW...CLOSER TO THE SOUTHERN TEXAS PANHANDLE. BUT IN
GENERAL...FELT THE EASTERN CWA SHOULD BE ON THE DRIER SIDE
TUESDAY...BUT GIVEN THE CONTINUED NW FLOW ALOFT REGIME...THOUGHT A
FEW STORMS WILL STILL BE POSSIBLE IN THE WEST AND SOUTH NEAR THE
FRONTAL BOUNDARY. NOT SURE HOW FAR EAST OR SOUTHEAST THE STORMS WILL
BE ABLE TO MOVE GIVEN THE MORE STABLE AIRMASS EXPECTED ACROSS THE
EAST TOMORROW. ALSO...TEMPERATURES WILL BE COOLER THAN RECENT CLIMO.
UPSLOPE FLOW WILL LINGER THROUGH THE EVENING HOURS...WITH VEERING
WINDS FINALLY BECOMING SOUTHERLY ON WEDNESDAY MORNING. ALTHOUGH THE
FRONTAL BOUNDARY SHOULD AGAIN FLOAT AROUND THE EXTREME SOUTHERN TEXAS
PANHANDLE. WEDNESDAYS PRECIP FORECAST IS A BIT UNCERTAIN. FORECAST
SOUNDINGS SUGGEST UNSTABLE AIR WILL RETURN TO THE NORTHWEST CWA...BUT
LIMITED INSTABILITY IN THE CENTRAL CWA...AND A DRIER LL AIRMASS WITH
A CAP IN PLACE ACROSS THE EAST COULD LIMIT THE PRECIP POTENTIAL. THE
OTHER CONCERN IS THAT THE UPPER HIGH IS PROGGED TO MOVE SLIGHTLY TO
THE EAST AND PROVIDE A MORE NORTHERLY UPPER FLOW COMPONENT. THIS MAY
KEEP STORMS IN NEW MEXICO FROM TRICKLING INTO THE PANHANDLES. SO
FOCUSED POPS TO THE WEST AND NORTHWEST ON WEDNESDAY.

NORTHERLY FLOW ALOFT CONTINUES INTO THURSDAY...BUT SOUTH WINDS AT THE
SURFACE RETURN ALONG WITH INCREASING MOISTURE. INSTABILITY ALOFT
RETURNS...ALTHOUGH THE GFS PROJECTS A VERY WEAK CAP IN PLACE. NOT
CONFIDENT THAT PRECIP WILL BE WIDESPREAD ON THURSDAY...BUT THERE
SEEMED TO BE ENOUGH SUPPORT FOR SLIGHT CHANCE POPS AT THIS POINT. THE
SAME CAN BE SAID FOR FRIDAY. WINDS ALOFT DO TAKE ON A MORE
NORTHWESTERLY COMPONENT FRIDAY...AND GFS AGAIN PROJECTS A SHORT WAVE
RIDGE RIDER IMPACTING THE CWA DURING THE LATE EVENING AND OVERNIGHT
TIME FRAME. SO TOSSED IN SOME SLIGHT CHANCE POPS FOR ALL BUT THE
SOUTHEAST ZONES. ANOTHER COLD FRONT STILL ON TAP FOR THE WEEKEND.
PREVIOUS POP GRIDS SEEMED TO BE ON TRACK...SO LEFT WELL ENOUGH ALONE
FOR NOW.

JJB

FIRE WEATHER...
A COLD FRONT WILL MOVE SOUTH ACROSS THE PANHANDLES TONIGHT THROUGH
TUESDAY MORNING BRINGING COOLER AIR AND INCREASING RELATIVE HUMIDITY
VALUES. THIS WILL PROVIDE LIMITED CONCERNS FOR FIRE WEATHER THROUGH
MID WEEK. WARMER AIR WILL RETURN ON THURSDAY ALONG WITH MINIMUM
RELATIVE HUMIDITY VALUES BELOW 25 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 20, 9:25 PM CST, 1 hour 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1025 PM CDT MON JUL 20 2009

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1025 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT...
ESPECIALLY OVER THE CENTRAL AND EASTERN PARTS OF THE TEXAS AND
OKLAHOMA PANHANDLES. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
600 AM CDT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE
NORTHEAST TEXAS PANHANDLE. THE PRIMARY THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
SUNDAY NIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER FOR
POSSIBLE ACTIVATION TONIGHT.

TAB

In the hours before

Special weather statement, Jul 20, 5:55 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT MON JUL 20 2009

TXZ014-019-210030-
GRAY TX-DONLEY TX-
655 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR DONLEY AND GRAY
COUNTIES.

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALANREED...MOVING SOUTH AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAB

The radar

The Amarillo radar (KAMA), 153 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ochiltree

When
July 20, 10:50 PM CST to 10:51 PM CST
Where
Ochiltree County, 0.69 mi S of Perryton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.390, -100.800

Hail, Ochiltree

When
July 20, 10:50 PM CST to 10:51 PM CST
Where
Ochiltree County, 4.84 mi S of Perryton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.330, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185664, 185665.